How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bob Your Own Question
Dr. Bob
Dr. Bob, Neurologist (MD)
Category: Neurology
Satisfied Customers: 5431
Experience:  Neurology & Int Medicine (US Trained): 20 yrs experience
61817858
Type Your Neurology Question Here...
Dr. Bob is online now

I am 71 year old woman, had a spinal fusion low down 28 years

Customer Question

I am 71 year old woman, had a spinal fusion low down 28 years ago. After spinal stenosis was diagnosed above this area I had a decompression round three vertebrae. As I failed to recover very well, further scans showed a protrusion into the spinal cord which was dealt with a week ago.
I have had numb feet and pain in my lower legs after standing or walking for more than a minimal amount of time for eight months now. I am told I just have to wait and see if the nerves regenerate. Is there anything I can to to help my situation? I am pretty healthy in all other respects!
Submitted: 3 years ago.
Category: Neurology
Expert:  Dr. Bob replied 3 years ago.
Dr. Bob :

It can be very difficult to recover from a surgeries like this, and the nerves can take a long time to come back. They regenerate as slowly as 1cm per month, so a 3 inch segment of injured nerves could take 7 or 8 months to repair and regenerate.

Dr. Bob :

The final outcome of this process is impossible to predict. There are typically many factors involved in recovery.

Dr. Bob :

In the meantime, I would suggest you work closely with experienced physical and occupational therapists and take a B-complex vitamin to make sure you are getting the at least the minimal daily needs of these substances.

Dr. Bob :

In addition, supplemental alpha-lipoic acid has been shown in some settings to improve regeneration and repair of injured peripheral nerves. You should ask your doctor or neurologist whether this might be helpful to you as well in your recovery.

Dr. Bob :

Hope this proves of assistance to you. And I hope all works out for the best. Please let me know if you have any additional information or questions you would like to go over.

Dr. Bob :

All the best,

Dr. Bob :

Doctor-Bob

Customer: This is much what the surgeon has said already, but thanks anyway. Was just hoping for something more positive.
Dr. Bob and other Neurology Specialists are ready to help you
Customer: replied 3 years ago.
I am currently taking 900mg three times daily of Gabapentin, which does not seem to help much, although I am told I would notice the difference if I stopped it.
Are there any other medications which could help the strong discomfort in my feet and lower legs?
It is currently 5am and I have been awake since 3, finally taken off my support stockings in desperation!
Expert:  Dr. Bob replied 3 years ago.
Hi Georgina. If you wanted to try something topical, you could use capsaicin cream, an OTC agent that helps to calm down overactive or oversensitive nerves. For pain control at night you could consider a narcotic such as hydrocodone or oxycodone. Addiction risk is very low if only used once at night. Good sleep is important not only in terms of overall health but also in terms of nerve repair and pain control.
Customer: replied 3 years ago.
Thank you for these suggestions. Are they available over the counter or on prescription? What are your views on Gabapentin?
I have been sleeping quite well on the whole, perhaps in part due to them.
I think I am emotionally low at the moment as I come to terms with being so restricted in what I can do for the foreseeable future.
Expert:  Dr. Bob replied 3 years ago.
capsaicin cream is available over the counter (OTC) in variable strengths. you can start with the lowest one and work your way up as the skin gets adjusted to it.

gabapentin is a great medication for nerve related pain. it is actually an anti-seizure medication, so it calms overactive nerves and reduce activity in the pain fibers.

as for feeling low, this is totally understandable and a common side effect that often goes undiagnosed and untreated. don't be shy about seeing a mental health professional about this as successful management of this can speed recovery! most individuals in this situation only need treatment for a short while (e.g. 6-12 months).
Expert:  Dr. Bob replied 3 years ago.
and when i say "side effect" i mean of the surgery not the medication. as for the narcotics they require a prescription and are best limited to once or twice a day only when needed and for the shortest time possible.
Customer: replied 3 years ago.
I have ticked for good service more than once but am continuing to get hourly messages asking for feedback!
The suggestions were helpful, I will talk to my doctor, and I have a caring husband and family to help me be patient until, hopefully, there is some regeneration of nerves.
Thanks again.
Expert:  Dr. Bob replied 3 years ago.
Hi Georgina. Not sure why you are getting so many messages! I would suggest you call customer service as they are generally very good at problem solving and making customers happy. Hope all goes well with this and your recovery. You have been through a lot lately...more than your share :-) ...it's good to know you have a caring support structure. Please feel free to follow up here anytime. You can return to this thread until it closes and/or request me in any future posts you might have.

God bless.
Doctor-Bob
Customer: replied 3 years ago.
Thanks for your good wishes.n
Customer: replied 3 years ago.
I have now tried the capsaicin cream for a week, not sure if it is helping yet. It needed to be on prescription in the UK.
Also now on cocoadamol, four a day, can be increased to 8. Increased Gabapentin to 1200 dose. No noticeable improvement.....
Doctor had never come across alpha lipoid acid and felt the test results I found on line were not convincing, so I have left that for the moment.
I have spoken to a retired neurologist who also feels it may just take time.
With all these pills I am sleeping quite well, including a siesta! But am not happy at taking so much medication.
I must just try and have faith that time will improve matters.
Thank you for your assistance. Georgina
Expert:  Dr. Bob replied 3 years ago.
Thanks for the feedback. That is always appreciated!

I do think this will take more time. In the meantime a combination of approaches tends to work best as no one intervention is likely to do it all.

Sleep is essential to feeling well mentally, being in good physical health and the healing process itself, so at least this is one "silver lining."

Go with it for now. Once you are feeling better you can begin to strip away the medications slowly.

And never underestimate the power of faith! :-)

Doctor-Bob